Arizona, 2017

Flash Flood in Arizona, August 6, 2017

August 6, 2017 · NWS FGZ · 1 event in 1 county or zone

A disturbance moving through Utah kept thunderstorms active in southern Utah well into the evening. Heavy rain over the Paria River drainage in Utah caused flash flooding that flowed into Arizona and the Colorado River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A disturbance moving through Utah kept thunderstorms active in southern Utah well into the evening. Heavy rain over the Paria River drainage in Utah caused flash flooding that flowed into Arizona and the Colorado River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 5, 8:52 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 5, 8:52 PM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
852 PM MST Sat Aug 5 2017

.SYNOPSIS...A few showers or thunderstorms are possible overnight
mainly north of Flagstaff. A drier and more stable airmass will
move into the region Sunday and into early next week resulting in
much less storm coverage.

&&

.UPDATE...Most shower and thunderstorm activity has diminished
across the state tonight, with the exception of some isolated
storms in far NW Coconino and Mohave Counties along an outflow
boundary from storms in Utah. Some isolated storms remain
possible along/north of a Grand Canyon to Kayenta line into the
early morning hours of Sunday. Otherwise, a trough moving onto the
west coast is pushing a gradually drier air mass into the state,
first in the mid/upper levels then even the lower levels will dry
out later on Sunday and especially Monday and Tuesday.

&&

.PREV DISCUSSION /322 PM MST/...Drier air will become more
entrenched over northern Arizona Sunday and into next week as
westerly flow increases. Therefore, shower and thunderstorm
development will be minimal each afternoon with the best chance to
see an isolated storm or two being near the Utah/Arizona border.
The remainder of the area is expected to be dry through at least
the middle of next week. Long range models indicate a shift back
to southerly flow by late next week which will advect back in
moisture-rich air into the region. An increase in shower and
thunderstorm activity can be expected when that occurs.

&&

.AVIATION...For the 06Z package...Isolated SHRA/TSRA mainly north of
KGCN-KRQE line through around 09Z with otherwise VFR conditions
prevailing. A drier air mass will lead to only isolated storms
Sunday afternoon mainly north of KFLG-KSOW. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered storm activity to continue through
this evening and decrease overnight. Drier conditions will develop
Sunday with only isolated storms possible mainly north of the
Mogollon Rim. Expect a drying trend with lower humidity and warmer
temperatures through the middle of the coming week. The dry period
looks to persist through at least Thursday of next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/TPS
AVIATION...JJ
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 5, 5:13 AM MST, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
513 AM MST Sat Aug 5 2017

AZZ004>018-037>040-060400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
513 AM MST Sat Aug 5 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue to move east to
northeast today as a weather disturbance moves east across far
northern Arizona.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moisture begins to decrease across the area limiting storms to a
more isolated pattern through the weekend and into early next
week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Cedar City radar (KICX), 138 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 6, 2:00 AM MST to 8:00 AM MST
Where
Coconino County, 4.1 mi NNE of Marble Canyon to 2.9 mi W of Page Wahweap Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.870, -111.590

Heavy rain in Utah created a flash flood that flowed through the Paria River from Utah to the Colorado River in Arizona. The stream gauge near the Colorado River indicated a two foot rise in the normally dry river bed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720458.